Chicago Health | Homepage
Is your medication making you depressed?

Is your medication making you depressed?

Harvard Health Letters

Be on the lookout for mood swings, sleeplessness, and anxiety when starting certain medications.

We all get the blues from time to time. But if signs of depression, such as prolonged hopelessness or trouble concentrating, seem to come out of nowhere, the cause may be in your medication regimen. “I think most patients are not aware that some medications can cause depression. This side effect can be missed because sometimes patients hesitate to tell their doctor they are experiencing depression symptoms,” says Dr. Laura Carr, a pharmacist at Harvard-affiliated Massachusetts General Hospital.

Common culprits

A wide variety of medications can affect your mood and lead to depressive symptoms. One example is benzodiazepines, such as alprazolam (Xanax), diazepam (Valium), lorazepam (Ativan) and temazepam (Restoril), which are used to treat anxiety and insomnia. “Benzodiazepines are central nervous system depressants. These medications can build up in the body, leading to side effects that can manifest as depression symptoms,” explains Dr. Carr. She says older people are more likely to experience the residual effects of these drugs because their bodies metabolize medications more slowly.

Other medications that may have a side effect of depression include

–antibiotics such as levofloxacin (Levaquin) and ciprofloxacin (Cipro)

–prescription painkillers such as oxycodone (Oxycontin) or fentanyl (Abstral)

–hormone replacement therapy such as estrogen (Premarin)

–corticosteroids such as prednisone (Deltasone) and triamcinolone (Aristocort)

–beta blockers such as metoprolol (Lopressor) and carvedilol (Coreg)

–statins such as simvastatin (Zocor) and pravastatin (Pravachol)

–anticholinergic drugs such as dicyclomine (Bentyl)

–anticonvulsant drugs such as gabapentin (Neurontin) and topiramate (Topamax).

–Paradoxically, two medicines that are sometimes prescribed for severe depression can produce depression: aripiprazole (Abilify) and quetiapine (Seroquel).

Symptoms

Not surprisingly, says Dr. Carr, “the risk for developing depression as a side effect of medicines is greatest in people with a history of major depressive disorder, prior depression episodes, a family history of depression, or prior episodes of drug-induced depression.”

The symptoms of drug-induced depression are the same as for any kind of depression: feeling hopeless, irritable, anxious or angry; loss of interest in work, family or once-pleasurable activities, including sex; extreme fatigue; trouble concentrating; trouble sleeping; aches or pains, headaches, cramps or digestive problems; trouble keeping up with responsibilities of work, family or other important activities; or increase or decrease in appetite or weight.

What you can do

If you suspect that a medication you’re already taking may be causing depression, don’t be shy about reporting your symptoms. “When I counsel people about their medications, I encourage them to speak openly with their doctors, and ask if their symptoms could be a side effect of the medication,” says Dr. Carr.

If you’ve just started a new medication, be proactive about tracking symptoms that develop. Keep a journal, and note the day, time and type of new symptoms you experience, such as mood swings or sleeplessness. And be on the lookout for new symptoms in the first month. “With most medications, the onset of depression symptoms would generally occur during the first weeks or month of starting or even stopping a medication,” says Dr. Carr.

Report new symptoms immediately. Your doctor will help you figure out if a change in dosage or a new medication might help resolve them.

Remember, too, that depression has many causes, and your medication may not be to blame. That makes it all the more important to talk to your physician, address your symptoms and find some relief.

(C) 2015. PRESIDENT AND FELLOWS OF HARVARD COLLGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE CONTENT AGENCY, LLC.

Similar Articles

Make your diet more nutrient-dense

Make your diet more nutrient-dense

Environmental Nutrition By Matthew Kadey, M.S., R.D., Environmental Nutrition Newsletter There is only so much food you

Gluten related symptoms: Celiac disease or gluten sensitivity?

Gluten related symptoms: Celiac disease or gluten sensitivity?

The Medicine Cabinet: Ask the Harvard Experts By Howard LeWine, M.D. Q: I seem to be very

Start treatment now to prevent spring allergy symptoms

Start treatment now to prevent spring allergy symptoms

The Medicine Cabinet: Ask the Harvard Experts By Howard LeWine, M.D. Q: I have spring allergies. Every

Does your doctor’s gender matter?

Does your doctor’s gender matter?

By Robert H. Shmerling, M.D. Harvard Health Blog I've read medical research studies that surprised me. I've

10 tips to fight osteoporosis

10 tips to fight osteoporosis

Environmental Nutrition By Carrie Dennett, M.P.H., R.D.N., Environmental Nutrition Newsletter Because 70 percent of our bone destiny

Articles By Category

Family Health

In The Know

CH Lifestyle

May 2017
Sunday Monday Tuesday Wednesday Thursday Friday Saturday
April 30, 2017 May 1, 2017 May 2, 2017 May 3, 2017 May 4, 2017 May 5, 2017 May 6, 2017
May 7, 2017 May 8, 2017 May 9, 2017 May 10, 2017 May 11, 2017 May 12, 2017 May 13, 2017
May 14, 2017 May 15, 2017 May 16, 2017 May 17, 2017 May 18, 2017 May 19, 2017 May 20, 2017
May 21, 2017 May 22, 2017 May 23, 2017 May 24, 2017 May 25, 2017 May 26, 2017 May 27, 2017
May 28, 2017 May 29, 2017 May 30, 2017 May 31, 2017 June 1, 2017 June 2, 2017 June 3, 2017

Categories

Recent Comments

Fund a Cure Night | The Griffith Family Foundation

Fund a Cure Night | The Griffith Family Foundation

Enjoy a great night of baseball at Peoples Natural

VIEW ARTICLE
Swing for the fences in the fight to Sideline Pancreatic Cancer

Swing for the fences in the fight to Sideline Pancreatic Cancer

Enjoy a great night of baseball at Peoples Natural

VIEW ARTICLE

Archives